Drug Allergy

Drug allergies are caused by an allergic reaction to a drug (medication).

A drug allergy is the abnormal reaction of your immune system to a medication. Any medication — over-the-counter, prescription or herbal — is capable of inducing a drug allergy. However, a drug allergy is more likely with certain medications.

Common drugs that cause allergic reactions include aspirin, sulfonamide antibiotic allergy, penicillin, x-ray dye, anaesthetics, vaccines, herbal & alternative medicines.

The most common signs and symptoms of drug allergy are hives, rash or fever. A drug allergy may cause serious reactions, including anaphylaxis, a life-threatening condition that affects multiple body systems.

Any person can get an allergic drug reaction to any drug. Allergic drug reactions are less common than other types of drug reactions. For a drug allergy to happen, you must have taken the drug before. You are more likely to get an allergy to a drug that gave you a drug allergy before.

Symptoms

Common symptoms include:

  • skin rash or hives
  • itchy skin
  • wheezing or other breathing problems
  • swelling of body parts
  • anaphylaxis, a life-threatening allergic reaction

Treatment

For a mild reactions, you may only have to stop the drug. However for more serious allergic drug reactions the following treatments are recommended:

  • managing/avoiding allergic triggers
  • antihistamines
  • corticosteroids
  • topical lotions
  • immunotherapy or desensitisation
  • elimination diet
  • adrenaline autoinjector (EpiPen)
  • anaphylaxis action plan
  • risk reduction
Book an Appointment

No referral required.
No long waiting list.